Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 29, 2018

May 29, 2018 · NWS MPX · 25 events in 16 counties and zones

The afternoon of Tuesday, May 29th, thunderstorms began to develop across southwest Minnesota, and move northward. Most of the storms were sub-severe with occasional gusts of 40 to 50 mph noted on airport ASOS/AWOS sites.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$155,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Tuesday, May 29th, thunderstorms began to develop across southwest Minnesota, and move northward. Most of the storms were sub-severe with occasional gusts of 40 to 50 mph noted on airport ASOS/AWOS sites. Other thunderstorms began to develop across south central Minnesota and moved northward toward the Twin Cities area.

By the mid to late afternoon, temperatures rose into the 90s with CAPE values of 1500-2000 J/Kg. Due to weak wind shear, most of the storms were outflow dominant, but occasional severe wind gusts occurred with the stronger cores. Two storms produced significant wind damage near Geneva, north of Albert Lea, Minnesota, and Hutchinson, Minnesota. A turkey barn was destroyed near Geneva, and three people were injured but recovered from their injuries. Around Hutchinson, there were numerous reports of downed trees and power lines. Some of the trees caused damage to homes. The local emergency manager in McLeod County determined that there were about 5-6 houses in Hutchinson that received structural damage from trees.

In addition, McLeod County declared a state of emergency on May 30, 2018 as a result of these high winds. An initial damage assessment was conducted and determined that there was about $54,000 in estimated public assistance damages.

Other storms produced an occasional hail stone up to quarter size. However, most of the storms were only producing dime to nickel size hail with wind gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 12:02 PM CST, 30 minutes earlier.

Area forecast discussion, May 29, 12:02 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Tue May 29 2018

.Updated for 18Z Aviation Discussion...
Issued at 1252 PM CDT Tue May 29 2018

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM CDT Tue May 29 2018

Although today won't be as warm as the record-setting Memorial Day,
heat will still be a concern as we remain in the axis of higher
dewpoints and temperatures in the warm sector south of the boundary.
H85 temps have declined a couple degrees from Monday's readings, so
we shouldn't see a big area of 100-degree readings again, but mixing
to 775mb should give us 85-95 degree readings. The Twin Cities look
to be in the corridor of highest temps, with progged heat indices
reaching the mid/upper 90s. Have therefore issued a heat advisory
for the 7-county Twin Cities Metro area. Outside of the metro
forecast Heat Indices are a couple degrees lower and
issuance criteria is higher.

The CAMS are eerily agreeable regarding convective initiation this
afternoon, with two areas of concern depicted commencing between 20Z
and 22Z. The first area of concern is over west central MN along the
leading edge of the approaching mid-level shortwave trough, and the
second area is along the border of east central MN and west central
WI (including the Twin Cities) along the warm front. Both areas look
to have plenty of instability to tap into. Shear is modest at best,
but still anticipate the potential for strong to severe storms.
Damaging winds, large hail and heavy rainfall look to be the primary
concerns. With the boundary in the area, cannot entirely rule out a
tornado or two either, but the probability is low.

Showers and thunderstorms will likely persist into Wednesday morning
as the shortwave and surface trough move across the area.

.LONG TERM...(Wednesday through Monday)
Issued at 402 AM CDT Tue May 29 2018

The upper-level shortwave trough travels eastward through the High
Plains on Wednesday. At the surface, low pressure over the Dakotas
will progress toward the CWA. Moisture advection aloft along with
cloud cover from previous and on- going convection will allow for
partly to mostly cloudy skies. This will inhibit deep mixing, and
along with cooler H85 temps, cause cooler surface temperatures
than previous days with highs in the low to mid 80s. Scattered
shower and thunderstorm activity is anticipated by the approaching
forcing mechanisms and vicinity outflow boundaries. The severe
threat for these thunderstorms appears to be minimal with forecast
soundings showing "tall, skinny" CAPE which may prevent strong
updrafts. However, areas that do see clearing will allow enhanced
destabilization and a better shot at organized convection. The
threat for localized heavy rain will have to be monitored,
especially if thunderstorm activity occurs over an area that has
experienced recent heavy rainfall.

The surface low pressure system and shortwave trough will travel
through the CWA overnight into Thursday and merge with the remnant
circulation from Subtropical Alberto. Dry conditions are
anticipated over the Western CWA by Thursday morning, but showers
and thunderstorm activity will be possible in West Central WI
through Thursday afternoon. A drier air mass and upper-level
ridging will build-in on Thursday with dry, mild conditions
forecast through Friday. Another shortwave trough approaches on
Saturday leading to decent chances for thunderstorm activity
through early Sunday.

Zonal flow is likely behind the shortwave trough for the start of
next week, but then the GFS and ECMWF begin diverging even further
on solutions. The GFS has the Upper Midwest influenced by the
trough over Saskatchewan, introducing the possibility of
precipitation. Meanwhile, the ECMWF indicates upper-level ridging
and drier conditions. Thus, 20-35% PoPs are in the forecast for
next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue May 29 2018

VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. Storms will become more
widespread this evening, but should diminish overnight as they
move west to east. Another round of showers, and possibly some
thunderstorms are should develop for Wednesday morning.

KMSP...
VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. The best window for storms
will be after 22Z. Storms will become more widespread this
evening, but should diminish overnight. Another round of showers,
and possibly some thunderstorms are should develop for Wednesday
morning through Wednesday afternoon.

/OUTLOOK FOR KMSP/

THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt.
FRI...VFR/MVFR. Wind E at 10G15kt.
Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070.

&&

SHORT TERM...LS
LONG TERM...AMK
AVIATION...JRB
Hazardous weather outlook, May 29, 12:12 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Tue May 29 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
112 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat index values this afternoon will be in the mid to upper 90s
across much of east and south central Minnesota and west central
Wisconsin.

Thunderstorms are expected to develop this afternoon and become
widespread this evening. A few storms will be strong to severe and
capable of producing damaging winds, large hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible again Wednesday and Wednesday
night. A few storms could be strong to severe. Gusty winds is the
primary concern.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 29, 11:42 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT TUE MAY 29 2018

MNZ064-073-291815-
Yellow Medicine-Redwood-
1242 PM CDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...

At 1242 PM CDT, a strong thunderstorm was located near Walnut Grove,
or 17 miles southeast of Marshall, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Walnut Grove, Vesta, Milroy, Lucan and Seaforth.

This includes U.S. Highway 14 between mile markers 44 and 54.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4455 9526 4421 9540 4423 9560 4459 9560
TIME...MOT...LOC 1742Z 189DEG 22KT 4430 9551

JLT
Special weather statement, May 29, 12:05 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT TUE MAY 29 2018

MNZ056-064-065-073-291845-
Chippewa-Yellow Medicine-Renville-Redwood-
105 PM CDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA...
NORTHWESTERN REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN
RENVILLE COUNTIES...

At 105 PM CDT, a strong thunderstorm was located near Lucan, or 15
miles east of Marshall, moving north at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Granite Falls, Sacred Heart, Wood Lake, Echo, Minnesota Falls,
Belview, Vesta, Milroy, Lucan, Seaforth and Granite Falls Airport.

This includes U.S. Highway 212 between mile markers 46 and 64.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4488 9560 4489 9522 4436 9536 4439 9559
TIME...MOT...LOC 1805Z 190DEG 34KT 4446 9547

JLT

The radar

The Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

14 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Redwood

When
May 29, 12:32 PM CST
Where
Redwood County, 3.39 mi NW of Vesta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -95.460

Hail, Yellow Medicine

When
May 29, 1:05 PM CST
Where
Yellow Medicine County, Echo
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -95.420

Hail, Dakota

When
May 29, 1:27 PM CST to 1:40 PM CST
Where
Dakota County, 0.85 mi NE of Eagan
Measured
1 in hail
Reported by
Public
Coordinates
44.810, -93.160

The observer reported hail for approximately 13 minutes, with the largest hail stone of quarter size.

Hail, Douglas

When
May 29, 1:30 PM CST
Where
Douglas County, 2.77 mi ENE of Alexandria
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.900, -95.330

Hail, Dakota

When
May 29, 1:35 PM CST
Where
Dakota County, 2.4 mi NE of Eagan
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -93.130

Hail, Douglas

When
May 29, 1:35 PM CST
Where
Douglas County, 0.84 mi SE of Miltona
Measured
1 in hail
Reported by
Public
Coordinates
46.040, -95.290

Hail, Dakota

When
May 29, 1:40 PM CST
Where
Dakota County, 2.29 mi NNE of Eagan
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -93.150

Hail, McLeod

When
May 29, 2:15 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -94.370

Thunderstorm Wind, McLeod

When
May 29, 2:15 PM CST
Where
McLeod County, 0.69 mi S of Hutchinson Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
44.860, -94.380

Thunderstorm Wind, McLeod

When
May 29, 2:15 PM CST to 2:20 PM CST
Where
McLeod County, 1.33 mi S of Hutchinson Arpt to 1.98 mi NNE of Hutchinson
Measured
61 kt (70 mph) estimated gust
Property damage
$54,000
Reported by
Emergency Manager
Coordinates
44.851, -94.382

The local emergency manager conducted a survey of the damage that occurred in Hutchinson, and areas to the south of town. There was a semi that was blown over on Hwy 15 about 2 miles south of Hutchinson. There were also about 5 power poles damaged in this area as well. There was minor damage to a shed at the McLeod County Fairgrounds, on the south side of Hutchinson. Several trees were snapped, or uprooted. The main concentrated area of damage was in the south central part of Hutchinson. There were about 5-6 houses in Hutchinson that received structural damage from trees.

McLeod County declared a state of emergency on May 30, 2018 as a result of these high winds. An initial damage assessment was conducted and determined that there was about $54,000 in estimated public assistance damages.

Hail, Todd

When
May 29, 2:25 PM CST
Where
Todd County, 6.27 mi E of Browerville
Measured
1 in hail
Reported by
Public
Coordinates
46.090, -94.740

Hail, Anoka

When
May 29, 2:26 PM CST
Where
Anoka County, 0.97 mi W of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.400, -93.390

Hail, McLeod

When
May 29, 2:35 PM CST
Where
McLeod County, 2.4 mi NE of Sumter
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.750, -94.230

Thunderstorm Wind, Wright

When
May 29, 2:35 PM CST to 2:37 PM CST
Where
Wright County, 0.96 mi SSW of Stockholm to 0.83 mi SSW of Stockholm
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.018, -94.241

A farmer reported significant damage associated with a downburst southwest of Stockholm, Minnesota. The farm was located near the intersection of County Road 30 SW and County Road 1 SW. The farmer lost approximately 15 trees on his farm.

Hail, Isanti

When
May 29, 2:40 PM CST
Where
Isanti County, 3.19 mi SE of Oxlip
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.470, -93.350

Thunderstorm Wind, Freeborn

When
May 29, 3:04 PM CST to 3:08 PM CST
Where
Freeborn County, 2.16 mi ESE of Geneva to 1.79 mi E of Geneva
Measured
70 kt (81 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.804, -93.233

A NWS storm survey indicated that a severe downburst wind, with an estimated wind of 80 mph, occurred from near the intersection of 310th Street, and 820th Avenue, |north-northeast for approximately one mile. Several trees were uprooted, with a trailer and a turkey barn that were destroyed near the end of the path. Three injuries occurred, but were not life threatening. Other trees and power lines were blown down in the city of Geneva which is likely associated with another downburst around the same time.

Thunderstorm Wind, Isanti

When
May 29, 3:05 PM CST
Where
Isanti County, 0.17 mi SW of Bradford to Bradford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.528, -93.372

Sporadic trees and power lines were blown down around Bradford, Minnesota.

Thunderstorm Wind, Kanabec

When
May 29, 3:05 PM CST
Where
Kanabec County, 2.89 mi W of Ogilvie
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
45.830, -93.480

Several pieces of a metal shed were blown down.

Thunderstorm Wind, McLeod

When
May 29, 3:18 PM CST
Where
McLeod County, 2.02 mi SW of Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -94.180

Several large trees, up to 12 inches in diameter, and a few power lines were either snapped or blown down southwest of Glencoe.

Thunderstorm Wind, Stearns

When
May 29, 3:28 PM CST
Where
Stearns County, St Augusta
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.480, -94.150

Hail, Sherburne

When
May 29, 3:30 PM CST
Where
Sherburne County, 1.45 mi E of Becker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.420, -93.870

Thunderstorm Wind, Mille Lacs

When
May 29, 3:42 PM CST to 3:45 PM CST
Where
Mille Lacs County, 0.5 mi WNW of Isle to 1.4 mi NNE of Isle
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.132, -93.480

The local emergency manager reported that several large 100 year old trees were blown down along the 3000 block of View Point Road, in Isle, Minnesota. One home was severely damaged by a tree, and another smaller building was damaged.

Hail, Morrison

When
May 29, 3:50 PM CST
Where
Morrison County, 0.39 mi NW of Pierz
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.984, -94.105

Thunderstorm Wind, Morrison

When
May 29, 3:50 PM CST
Where
Morrison County, 2.07 mi N of Pierz
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.010, -94.100

Thunderstorm Wind, Scott

When
May 29, 4:38 PM CST to 4:40 PM CST
Where
Scott County, 2.17 mi E of Elko New Market
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.565, -93.286

Local law enforcement officials reported large limbs blown down near the intersection of 267th Street East, and Pillsbury Road. This is approximately two miles east of Elko/New Market, just east of I-35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747488, 747489, 747493, 747490, 747491, 747492, 747494, 747495, 747502, 747508, 747496, 747497, 747498, 748809, 747499, 747618, 747510, 747528, 747529, 747503, 747500, 748076, 747501, 747504, 748059.